Georgia, 2009Flash Flooding in Georgia, August 3, 2009
August 3, 2009 · NWS CHS · 3 events in 1 county or zone
The sea breeze in combination with a stalled out cold front in a moist tropical air mass, resulted in showers and thunderstorms which produced heavy rainfall and localized flooding in southeast Georgia.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $155,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The sea breeze in combination with a stalled out cold front in a moist tropical air mass, resulted in showers and thunderstorms which produced heavy rainfall and localized flooding in southeast Georgia.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before the first event at Aug 3, 2:50 PM EST, 2 hours 5 minutes earlier.
Area forecast discussion, Aug 3, 2:50 PM EST, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
350 PM EDT MON AUG 3 2009
.SYNOPSIS...
A STATIONARY FRONT WEST OF THE AREA WILL DISSIPATE BY MID
WEEK...WHILE THE REGION REMAINS BETWEEN THE INLAND SURFACE TROUGH
AND ATLANTIC RIDGING. HIGH PRESSURE AT THE SURFACE AND ALOFT WILL
THEN STRENGTHEN OVER THE AREA BY THE WEEKEND.
&&
.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
TO START...DIURNAL SHOWERS/THUNDERSTORMS WILL REMAIN COMMON
ACROSS COASTAL SOUTH CAROLINA COUNTIES AND ADJACENT MARINE
ZONES...DUE TO THE COMBINATION OF A DIFFERENTIAL HEATING BOUNDARY
ADVANCING E/SE...THE SEA BREEZE ATTEMPTING TO PUSH INLAND AGAINST
A DEEP LAYER OFFSHORE FLOW AND NEW CONVECTIVE OUTFLOW BOUNDARIES.
ACROSS SE GA COUNTIES ALONG/S OF INTERSTATE 16...INCLUDING COASTAL
ISLANDS AND ADJACENT MARINE ZONES...SLIGHTLY DEEPER MOISTURE ALONG
THE TAIL END OF THE DIFFERENTIAL HEATING BOUNDARY...A DEVELOPING
SEA BREEZE AND NEW CONVECTIVE OUTFLOW BOUNDARIES WILL SUPPORT
NUMEROUS SHOWERS/THUNDERSTORMS TO START.
PWATS 1.8 TO 1.9 INCHES WILL SUPPORT A LOCAL HEAVY RAIN
THREAT...ESPECIALLY IN LOCATIONS THAT RECEIVE MULTIPLE
SHOWERS/THUNDERSTORMS. MEANWHILE...DUE MAINLY TO MIXED LAYER CAPES
ONLY IN THE 1000-2000 J/KG RANGE...THE POTENTIAL FOR PULSE SEVERE
THUNDERSTORMS REMAINS QUITE LOW THROUGH EARLY EVENING.
HOWEVER...IF/WHERE MESOSCALE BOUNDARIES ENHANCED UPDRAFTS
DOWNDRAFT CAPES AROUND 1000 J/KG SUGGEST THAT BRIEF/ISOLATED
DAMAGING MICROBURSTS CANNOT BE COMPLETELY RULED OUT.
ACROSS FAR INLAND COUNTIES...IN THE WAKE OF THE DIFFERENTIAL HEATING
BOUNDARY...THE LACK OF A CUMULUS FIELD STRONGLY SUGGESTS THAT
DIURNAL SHOWERS/THUNDERSTORMS WILL ONLY OCCUR IF UPSTREAM
CONVECTION SURVIVES INTO THE REGION...OR IF THE SEA BREEZE AND/OR
OUTFLOW FROM S/E CONVECTION CAN SURGE INLAND THIS EVENING. THUS...
LIMITED POPS TO SLIGHT CHANCE WELL INLAND THROUGH EARLY EVENING.
ANY DIURNAL CONVECTION SHOULD QUICKLY DISSIPATE THIS
EVENING...LEAVING MOSTLY CLEAR/PARTLY CLOUDY SKIES WITH POPS
LIMITED TO COASTAL WATERS OVERNIGHT.
&&
.SHORT TERM /6 AM TUESDAY MORNING THROUGH TUESDAY NIGHT/...
TUESDAY...A WEAKER OFFSHORE FLOW WILL ALLOW THE SEA BREEZE TO
DEVELOP AND READILY PUSH INLAND...ESPECIALLY THROUGH SC
COUNTIES...DURING THE AFTERNOON. SEA BREEZE CONVERGENCE WILL
SUPPORT ISOLATED TO SCATTERED DIURNAL THUNDERSTORMS...WHICH WILL
DISSIPATE QUICKLY EARLY TUESDAY EVENING.
DUE TO REDUCED CLOUD COVER/PRECIPITATION COVERAGE AS COMPARED TO
RECENT DAYS AND SLIGHTLY WARMER 850 MB TEMPS...CREEPING INTO THE
19-20C RANGE...EXPECT HIGH TEMPERATURES IN THE LOWER TO MID 90S
AWAY FROM THE IMMEDIATE COAST TUESDAY.
&&
.LONG TERM /WEDNESDAY THROUGH MONDAY/...
THE SURFACE PATTERN WILL CONTINUE TO BE CHARACTERIZED BY AN INLAND
TROUGH AND ATLANTIC HIGH PRESSURE WEDNESDAY AND THURSDAY...WHILE
ANOTHER WEAK FRONT STALLS ACROSS THE LEE OF THE APPALACHIANS. A
DECENT SHORTWAVE WILL TRACK ALONG THE BASE OF THE UPPER TROUGH ON
WEDNESDAY AND MOVE DIRECTLY OVER THE FORECAST AREA BY THURSDAY.
HAVE INDICATED A CHANCE FOR MAINLY DIURNAL THUNDERSTORMS BOTH
DAYS. CONFIDENCE IN THE COVERAGE OF AFTERNOON THUNDERSTORMS IS
HIGHEST ON THURSDAY...WHEN PWAT VALUES WILL ONCE AGAIN INCREASE
TO AROUND 2 INCHES WITH SUPPORT FROM THE UPPER LEVEL ENERGY.
RIDGING ALOFT WILL THEN BUILD STRONGLY FROM THE SOUTH FRIDAY
THROUGH THE WEEKEND...WITH THE ATLANTIC SURFACE HIGH ALSO
STRENGTHENING WESTWARD. THIS PATTERN SHIFT SHOULD PRODUCE ENOUGH
SUBSIDENCE TO LIMIT CONVECTIVE DEVELOPMENT DURING THE
WEEKEND. HOWEVER...MEDIUM RANGE MODELS MAINTAIN SOME DEEP
MOISTURE OVER THE SOUTHEAST STATES WITHIN A MORE SOUTH TO
SOUTHEAST FLOW AND PERSISTENT SHORTWAVE ACTIVITY. GUIDANCE VALUES
DO INDICATE A DECREASING POP TREND THROUGH THE LONG TERM
PERIOD...AND WOULD THEREFORE PREFER TO MAINTAIN JUST A SLIGHT
CHANCE FOR THUNDERSTORMS SATURDAY THROUGH MONDAY.
HAVE INDICATED TEMPERATURES GENERALLY A FEW DEGREES ABOVE SEASONAL
NORMALS...ESPECIALLY DURING THE WEEKEND WITH SUCH STRONG RIDGING
OVER THE AREA. GUIDANCE VALUES FOR HIGH TEMPERATURES STILL APPEAR
TOO COOL CONSIDERING THE PATTERN...AND HAVE DECIDED TO GO ABOVE
GUIDANCE IN THE EXTENDED FORECAST. HIGH TEMPERATURES WILL REACH
THE MID TO UPPER 90S FAR INLAND SATURDAY AND SUNDAY...WITH
LOCALLY COOLER CONDITIONS ALONG THE COAST.
&&
.AVIATION /20Z MONDAY THROUGH SATURDAY/...
EXPECT THUNDERSTORMS IN THE VICINITY OF KSAV AND KCHS INTO EARLY
EVENING. THEN...CONDITIONS SHOULD QUICKLY DRY OUT BY 00Z TONIGHT
AS A DRYER AIRMASS SHIFTS OVER THE SOUTHEAST. SOUTHWEST WINDS
AROUND 10 KNOTS WILL BECOME LIGHT SOUTH WINDS AFTER 00Z TUESDAY.
SCT CLOUDS WILL LIKELY REMAIN OVER THE REGION DUE TO THUNDERSTORM
ACTIVITY SEEN EARLIER IN THE DAY.
SOUTHWEST WINDS AROUND 10 KNOTS WILL DEVELOP BY 15Z TUESDAY.
CONDITIONS WILL BE DRYER THAN THE PAST FEW DAYS.
EXTENDED AVIATION OUTLOOK...RAIN CHANCES WILL BE LOWER THAN
PREVIOUS DAYS DURING THE EXTENDED PERIOD...WITH MAINLY VFR
CONDITIONS OUTSIDE OF ANY DIURNAL CONVECTION.
&&
.MARINE...
WITHIN THIS PERSISTENT PATTERN EXPECT ADDITIONAL NOCTURNAL
SURGES OF S/SW WINDS TONIGHT AND AGAIN TUESDAY NIGHT. DURING EACH
NIGHT...WINDS WILL REMAIN AT OR BELOW 20 KNOTS...AND SEAS WILL
REMAIN 2-3 FT...PERHAPS AS HIGH AS 4-5 FT BEYOND 20 NM.
TUESDAY...A WEAKER OFFSHORE FLOW WILL ALLOW A VIGOROUS SEA BREEZE
CIRCULATION TO DEVELOP BY EARLY AFTERNOON.
THE SUBTROPICAL RIDGE WILL CONTINUE TO EXTEND WEST ACROSS
FLORIDA MID WEEK...WHILE THE WEAK INLAND TROUGH REMAINS OVER THE
SOUTHEAST STATES. SMALL NOCTURNAL SURGES WILL AGAIN DEVELOP EACH
NIGHT...AS LAND BREEZE CIRCULATIONS VEER WINDS AROUND TO THE
SOUTHWEST OR EVEN WEST BY EACH MORNING. WIND SPEEDS WILL BE
CAPPED AT 15 KT...WITH SEAS UP TO 3 OR 4 FT.
RIDGING ACROSS THE ATLANTIC WILL REBUILD WESTWARD FRIDAY INTO THE
WEEKEND. TYPICAL SEA BREEZE/LAND BREEZE CIRCULATIONS AND SMALL
NOCTURNAL SURGES WILL CONTINUE...WITH PERHAPS A SLIGHT PREFERENCE
TOWARD SOUTH-SOUTHEAST WIND DIRECTIONS DURING THE AFTERNOONS.
WINDS AND SEAS WILL REMAIN BELOW ANY SMALL CRAFT ADVISORY CONDITIONS.
&&
.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...NONE.
MARINE...NONE.
&&
Hazardous weather outlook, Aug 3, 2:56 AM EST, 13 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
356 AM EDT MON AUG 3 2009
AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>051-040900-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING
GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG-
INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-BERKELEY-INLAND JASPER-
BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER-
356 AM EDT MON AUG 3 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL
WATERS...SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Aug 3, 1:44 PM EST, 3 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
244 PM EDT MON AUG 3 2009
SCZ045-031915-
BERKELEY-
244 PM EDT MON AUG 3 2009
...STRONG THUNDERSTORMS WILL IMPACT EAST CENTRAL BERKELEY COUNTY
THROUGH 315 PM EDT...
AT 242 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING 1/2 INCH HAIL...AND STRONG
WINDS OF 40 TO 50 MPH. THIS STORM WAS LOCATED NEAR BETHERA...OR
ABOUT 11 MILES EAST OF MONCKS CORNER...MOVING EAST AT 15 MPH.
AREAS IN AND AROUND LIMERICK...CORDESVILLE...BETHERA...HUGER...
FAREWELL CORNER...THOMAS CORNER...SHULERVILLE...HALFWAY CREEK...WILL
BE IMPACTED THROUGH 315 PM EDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM
WARNING IS ISSUED FOR YOUR LOCATION.
PLEASE CONTACT THE NATIONAL WEATHER SERVICE IN CHARLESTON TOLL FREE
AT 1-888-383-2024 IF YOU OBSERVE SEVERE WEATHER SUCH AS HAIL...DOWNED
TREES...LIMBS AND POWER LINES.
&&
JAQ
Special weather statement, Aug 3, 2:53 PM EST, 2 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
353 PM EDT MON AUG 3 2009
SCZ050-032015-
CHARLESTON-
353 PM EDT MON AUG 3 2009
...STRONG THUNDERSTORMS WILL IMPACT NORTHEASTERN CHARLESTON COUNTY
THROUGH 415 PM EDT...
AT 349 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING PEA SIZE HAIL...AND
GUSTY WINDS OF 35 TO 45 MPH. THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM SOUTH SANTEE TO NORTH CHARLESTON...OR ALONG A LINE
EXTENDING FROM MCCLELLANVILLE TO CHARLESTON...MOVING SOUTHEAST AT 15
MPH.
AREAS IN AND AROUND AWENDAW...SOUTH SANTEE...BUCK HALL...SNOWDEN...
REMLEYS POINT...MCCLELLANVILLE...WHITEHALL TERRACE...MOUNT
PLEASANT...WILL BE IMPACTED THROUGH 415 PM EDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
LIGHTNING CAN STRIKE 15 MILES FROM A THUNDERSTORM WITH LITTLE OR NO
WARNING. BEACHES ARE ESPECIALLY DANGEROUS DURING THUNDERSTORMS
BECAUSE LIGHTNING WILL USUALLY STRIKE THE TALLEST OBJECT IN THE
VICINITY. MOVE OFF BEACHES AND GET IN A STURDY STRUCTURE OR
AUTOMOBILE IMMEDIATELY. MANY PEOPLE HAVE BEEN KILLED BY LIGHTNING ON
BEACHES IN THE SOUTHEASTERN UNITED STATES.
BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM
WARNING IS ISSUED FOR YOUR LOCATION.
&&
AJK/JAQ
Special weather statement, Aug 3, 4:33 PM EST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
533 PM EDT MON AUG 3 2009
GAZ118-119-SCZ047-051-032200-
COASTAL CHATHAM-COASTAL JASPER-INLAND CHATHAM-INLAND JASPER-
533 PM EDT MON AUG 3 2009
...STRONG THUNDERSTORMS WILL IMPACT SOUTH CENTRAL JASPER AND NORTHERN
CHATHAM COUNTIES THROUGH 600 PM EDT...
AT 533 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING 1/2 INCH HAIL...AND STRONG
WINDS OF 40 TO 50 MPH. THIS STORM WAS LOCATED NEAR HAMER...OR ABOUT
7 MILES WEST OF SAVANNAH...MOVING EAST AT 10 MPH.
AREAS IN AND AROUND HAMER...SILK HOPE...GARDEN CITY...PORT
WENTWORTH...CENTRAL JUNCTION...CHATHAM CITY...ALABAMA JUNCTION...
LIBERTY CITY...CLEARVIEW...UNION JUNCTION...WILL BE IMPACTED THROUGH
600 PM EDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS THUNDERSTORM IS CAPABLE OF PRODUCING VERY HEAVY RAIN...WHICH MAY
FLOOD DITCHES AND LOW-LYING AREAS. REDUCE VEHICLE SPEED TO LOWER THE
RISK OF HYDROPLANING. DO NOT DRIVE INTO PLACES WHERE WATER COVERS THE
ROAD. SEEK AN ALTERNATE ROUTE.
HAVE AN ACTION PLAN READY IN THE EVENT THIS STORM STRENGTHENS OR A
WARNING IS ISSUED. CONTINUE TO MONITOR NOAA WEATHER RADIO ALL HAZARDS
FOR THE LATEST WEATHER INFORMATION.
&&
JAQ
Flash Flood, Chatham
- When
- August 3, 4:55 PM EST to 7:45 PM EST
- Where
- Chatham County, 0.39 mi ENE of Central Jct to 0.6 mi ESE of Central Jct
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 32.082, -81.114
Law Enforcement reported flooding with cars stalled out in high water at the intersection of East Lathrop Avenue and Augusta Avenue in Savannah, Georgia.
Flash Flood, Chatham
- When
- August 3, 5:35 PM EST to 7:45 PM EST
- Where
- Chatham County, 1.26 mi N of Sandfly to 2.85 mi E of Savannah
- Cause
- Heavy Rain
- Property damage
- $50,000
- Reported by
- Emergency Manager
- Coordinates
- 31.998, -81.074
The Chatham County Emergency Manager reported significant and widespread flooding of streets occurring, with some rescues of people from vehicles necessary in Savannah, Georgia. Just east of the Savannah near the intersection of Truman Parkway and Anderson Street, vehicles were floating in flood waters.
Flash Flood, Chatham
- When
- August 3, 6:55 PM EST to 7:45 PM EST
- Where
- Chatham County, 1.01 mi ESE of Garden City to 2.35 mi NE of Burroughs
- Cause
- Heavy Rain
- Property damage
- $100,000
- Reported by
- Law Enforcement
- Coordinates
- 32.112, -81.155
The Chatham County Emergency Management Agency reported flooding of the following roadways or intersections in Savannah, Georgia, East Broad and Gwinnett, the 500 Block of River, 37th Street and Burroughs, Gwinnett and West Boundary, Legrand and 33rd Street, Drayton and 35th-36th Streets, Abercorn and Duffy, East Broad and Anderson, the 700 Block of East Henry, Bay and East Broad, Randolph and General McIntosh, President and General McIntosh, Martin Luther King Jr. and Hall, the 800 Block of Anderson, and East Broad and Henry.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Currents in New York, August 3, 20092 deaths · 2 events
- Hail and Damaging Winds in South Dakota, August 3, 2009$3.0 million · 2 in hail · 12 events
- Wildfire in Alaska, August 3 to 16, 2009$250,000 · 1 event
- Damaging Wind in Wisconsin, August 3, 2009$65,000 · 65 kt wind · 1 event
- Hail and Damaging Winds in Nebraska, August 3 to 4, 2009$15,000 · 2.75 in hail · 27 events
- Damaging Wind in Georgia, August 3, 2009$50,000 · 1 event
- Lightning Strikes in Wisconsin, August 3, 2009$41,000 · 3 events
- Damaging Winds in South Dakota, August 3, 2009$30,000 · 61 kt wind · 5 events
- Hail in Kansas, August 3, 2009$25,000 · 1 in hail · 2 events
- Hail and Damaging Winds in South Dakota, August 3, 20091.75 in hail · 17 events
- Hail and Damaging Wind in South Dakota, August 3, 2009$18,000 · 2 in hail · 3 events
- Hail and Damaging Winds in Minnesota, August 3, 2009$15,000 · 56 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 190550, 190551, 190552.